Montana, 2016Damaging Wind in Montana, August 7, 2016
August 7, 2016 · NWS GGW · 1 event in 1 county or zone
A low pressure system from the southwest combined with a moist and unstable atmosphere to allow a few strong thunderstorms to develop - one of which became severe over Dawson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system from the southwest combined with a moist and unstable atmosphere to allow a few strong thunderstorms to develop - one of which became severe over Dawson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 7, 7:27 PM MST, 55 minutes earlier.
Area forecast discussion, Aug 7, 7:27 PM MST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
827 PM MDT SUN AUG 7 2016
.SHORT TERM...for northeast Montana...tonight through Tue...
Sent an early update tonight to fine tune the immediate forecast
grids for tonight based on current radar reflectivity returns and
latest hi-res model data. This event looks to have begun and two
separate storm clusters - one south and east and the other north
and west. These two are expected to eventually conglomerate
together over our central and northern zones later tonight.
BMickelson
Previous short term discussion: Showers and thunderstorms are
beginning to develop across central Montana this afternoon. Expect
coverage to continue to increase late this afternoon and evening.
While high cloudiness has limited daytime heating over portions of
northeast Montana, western parts of the CWA may still see an
isolated severe thunderstorm into this evening. Given the dry
boundary layer, damaging winds would be the primary concern.
Otherwise, with 1.00-1.25" of precipitable water, locally heavy
rainfall may occur. While around 0.1" of total rainfall is
expected along and south of the Missouri River, up to 0.25" is
expected north of the Missouri River. Locally higher amounts are
possible in steadier thunderstorm activity as it moves across
tonight. The combination of steady rainfall along with some wind
threat may impact harvesting operations as well as late evening
activities and travel.
Monday into Tuesday will feature drier weather as a shortwave
ridge develops over eastern Montana. The upper closed low over the
Pacific Northwest will still very much influence weather however,
as southwest flow aloft out ahead of that system will become
established once again late Tuesday as the next shortwave
approaches. Thus, a return to showery conditions with
thunderstorms possible on Tuesday is currently expected by late
day. Maliawco
.LONG TERM...Tue night through Sun...
AFTERNOON UPDATE:
Tuesday night and Wednesday were looking very wet as a trough
moves through western montana and places northeast montana under
southwest flow with embedded disturbances. Some of the showers
could become severe. PoPs were increased during these periods. A
ridge to the west will then build late in the week and move
through over the weekend warming temperatures and reducing chance
for rain showers. GAH
PREVIOUS LONG TERM DISCUSSION:
Wet pattern returns to northeast Montana for next week as the
upper low over Vancouver Island slowly pushes east. Suppression of
the upper ridge along with the cloudier conditions will result in
temperatures slightly below normal into next weekend.
Another round of storms expected by Tuesday night as the upper
low pushes out of the northern Rockies. Frontal system
accompanying the low will provide the focus for the storms but
the greatest threat across the northern zones.
Upper trof trailing from the upper low will move out of the Great
Basin on Thursday. With the continued monsoonal flow and cooler
mid level northwest flow could see a few more thunderstorms as the
trof moves into the plains by Friday.
Upper ridge builds over the region for the weekend to bring a few
days of hot and dry weather. Ebert
&&
.AVIATION...
SYNOPSIS: A large upper low continues to spin over the Pacific
Northwest this evening pushing southwest flow aloft into Northeast
Montana. Isolated thunderstorms with gusty erratic wind, brief IFR
conditions and some hail are possible through 12Z.
VFR conditions will be the rule...with the exception near any
thunderstorms where brief periods of IFR remains possible.
WIND: East wind will continue through the night and switch over to
the west beginning at 10Z in the west and all areas should turn
west by 15Z. Proton
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Aug 7, 8:04 AM MST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
904 AM MDT SUN AUG 7 2016
MTZ016>027-059>062-081000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
904 AM MDT SUN AUG 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A ROUND OF STEADY SHOWERS AND THUNDERSTORMS IS EXPECTED OVERNIGHT
ACROSS NORTHEAST MONTANA. ISOLATED SEVERE STORMS WITH SMALL HAIL
AND DAMAGING WINDS ARE EXPECTED ALONG WITH LOCALLY HEAVY
RAINFALL. THE HIGHEST RAINFALL TOTALS ARE EXPECTED NORTH OF THE
MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY EVENING INTO THE
OVERNIGHT HOURS. ISOLATED SEVERE STORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 7, 7:30 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
830 PM MDT SUN AUG 7 2016
MTZ025-026-080315-
PRAIRIE MT-DAWSON MT-
830 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 915 PM MDT...
AT 829 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TERRY...MOVING NORTH AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TERRY...FALLON...MCCLOUD...MARSH...ZERO...CALYPSO AND HOYT.
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10549 4666 10558 4674 10558 4675 10562
4683 10562 4683 10565 4715 10557 4703 10477
4654 10507 4654 10524
TIME...MOT...LOC 0229Z 185DEG 36KT 4670 10536
MICKELSONSpecial weather statement, Aug 7, 8:10 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
910 PM MDT SUN AUG 7 2016
MTZ023-025-026-080400-
PRAIRIE MT-DAWSON MT-MCCONE MT-
910 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...
NORTHWESTERN PRAIRIE AND SOUTHERN DAWSON COUNTIES UNTIL 1000 PM
MDT...
AT 909 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF BROCKWAY TO 18 MILES NORTHWEST
OF TERRY TO 7 MILES NORTH OF FALLON. MOVEMENT WAS NORTHEAST AT 45
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GLENDIVE...CIRCLE...FALLON...WEST GLENDIVE...LINDSAY...MCCLOUD...
MARSH...STIPEK...FOREST PARK AND HOYT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4682 10505 4689 10567 4716 10582 4770 10534
4731 10503 4715 10442
TIME...MOT...LOC 0309Z 228DEG 40KT 4718 10573 4697 10560 4694 10506
MICKELSONThunderstorm Wind, Dawson
- When
- August 7, 8:22 PM MST
- Where
- Dawson County, 2.07 mi N of Lindsay Divide Dot
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.300, -105.270
The Lindsay Divide MT-200 DOT station recorded a 62 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654570.